Alert archive / Georgia / Areal Flood Warnings in 2009

Areal Flood Warning 69, NWS Atlanta, GA

December 14, 200912 counties in Georgia

NWS Atlanta, GA issued this areal flood warning at Dec 14, 2009, 7:24 PM EST for 12 counties in Georgia. It was in force for 23 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 14, 2009, 7:24 PM EST (00:24 UTC)
Expired
Dec 15, 2009, 6:30 PM EST
In force
23 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

Counties Bleckley County, GA, Dodge County, GA, Emanuel County, GA, Johnson County, GA, Laurens County, GA, Montgomery County, GA, Pulaski County, GA, Telfair County, GA, Toombs County, GA, Treutlen County, GA, Wheeler County, GA, Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 64 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.4 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2009-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2009-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this areal flood warning went out at Dec 14, 5:25 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Dec 14, 5:25 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
525 PM EST MON DEC 14 2009

.SHORT TERM /TODAY THROUGH TUESDAY/...
WILL LET THE DENSE FOG ADVISORY RIDE TO 10 AM AS CURRENTLY
ADVERTISED. NOT ALL STATIONS REPORTING DENSE FOG CRITERIA BUT MANY
AT LEAST CLOSE.

SATELLITE SHOWING MOISTURE MOVING N FROM GULF OF MEXICO. THIS WILL
INCREASE CHANCES FOR RAIN DURING THE DAY WITH THE BEST CHANCES OVER
THE SW CWA THIS AFTERNOON WITH THE CHANCE FOR THUNDERSTORMS AS
MUCAPE INCREASES IN THE 400-1000 RANGE. NEXT COLD FRONT MOVES INTO
THE AREA OVERNIGHT AND MOVES THROUGH THE AREA LATER TUESDAY OR SO
BRINGING ANOTHER ROUND OF PRECIP WITH IT. MOIST UPPER FLOW
ASSOCIATED WITH SHORT WAVE DYNAMICS AIDING THE LIFT POTENTIAL.
SPC HAS A 5 PERCENT RISK AREA OVER CENTRAL GA FOR TUESDAY.
PRECIP ENDS LATE TUESDAY OR TUESDAY NIGHT. SKIES CLEARING FOR MUCH
OF THE AREA TUESDAY NIGHT.

MAV/MET HIGH TEMPERATURES DIFFERING TODAY BY 7 TO 12 DEGREES. WILL
FAVOR A BLEND OR WARMER AS THE MET LOOKS TOO COLD. MAV/MET CLOSER ON
TUESDAY AND WILL FAVOR THE COOLER SIDE OF GUIDANCE DUE TO PRECIP
POTENTIAL.

OVERALL CONFIDENCE IS MODERATE.

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
DRY WEATHER EXPECTED THROUGH THURSDAY. AFTER THAT CONFIDENCE GOES TO
ZERO AS THE GFS AND EUROPEAN GREATLY DIFFER. THE EUROPEAN BRINGS
MOISTURE AND PRECIP CHANCES TO THE AREA STARTING FRIDAY AND
CONTINUING IN SOME FASHION INTO SUNDAY WHILE THE GFS REMAINS MOSTLY
DRY EXCEPT FOR SMALL POPS SATURDAY NIGHT AND EARLY SUNDAY THAT
COULD CAUSE RAIN OR SNOW SHOWERS FOR PARTS OF N GA. AM STICKING WITH
THE GFS FOR NOW BUT CONFIDENCE IS ZERO.

&&

.HYDROLOGY...
FORECAST RAINFALL FOR THE NEXT 24 HOURS(TODAY/TONIGHT)IN THE 1/4 TO
1 INCH RANGE AND TARGETING CENTRAL GA. RAINFALL CONTINUES TO TARGET
CENTRAL GA ON TUESDAY WITH AMOUNTS IN THE 1/4 TO 3/4 INCH RANGE
EXPECTED. CONDITIONS WILL BE MONITORED FOR SIGNIFICANT FLOOD
POTENTIAL.

&&

.AVIATION...
.LIFR/IFR CEILINGS AND VISIBILITY PERSISTING THROUGH MUCH OF THE
DAY. DENSE FOG THIS MORNING GRADUALLY IMPROVING TO AROUND 3 SM BY
LATE MORNING. RAIN DEVELOPING BY 18Z WITH A FEW THUNDERSTORMS AFTER
18Z. WINDS LIGHT AND VARIABLE THIS MORNING...BECOMING SOUTHEAST 5 TO
10 MPH AFTER 15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          57  51  62  38  57 /  40  80  50   5   5
ATLANTA         58  54  60  37  55 /  50  80  60   5   5
BLAIRSVILLE     61  46  52  31  51 /  20  70  30   5   5
CARTERSVILLE    59  51  58  34  54 /  40  70  30   5   5
COLUMBUS        68  60  65  44  60 /  70  90  80  20   5
GAINESVILLE     58  51  57  36  56 /  30  70  30   5   5
MACON           65  59  67  43  61 /  60  90  80  20   5
ROME            60  50  57  34  53 /  30  70  30   5   5
PEACHTREE CITY  58  53  61  35  57 /  60  80  60  10   5
VIDALIA         69  62  72  50  60 /  50  70  80  50   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 10 AM EST THIS MORNING FOR ALL
N AND CENTRAL GA.

&&

BDL
41
Hazardous weather outlook, Dec 14, 12:53 PM EST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1253 PM EST MON DEC 14 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-151200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1253 PM EST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
A WARM FRONT ACROSS SOUTH GEORGIA WILL SLOWLY DRIFT NORTHWARD THIS
AFTERNOON AND OVERNIGHT AS A COLD FRONT PUSHES ACROSS THE
MISSISSIPPI VALLEY THIS EVENING...THEN PUSHES INTO THE STATE EARLY
TUESDAY MORNING.

.PRIMARY HAZARDS...
PATCHY DENSE FOG WILL CONTINUE TO BE A HAZARD ACROSS MUCH OF CENTRAL
AND NORTH GEORGIA THIS AFTERNOON AND OVERNIGHT AHEAD OF THE WARM
FRONT. THE THREAT OF THUNDERSTORMS EXISTS FROM MID AFTERNOON THROUGH
TONIGHT...AND MAINLY ALONG AND SOUTH OF A ROME TO ATHENS LINE.
OCCASIONAL CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH WILL
BE THE MAIN THREATS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS.

.DISCUSSION...
WEAK PRESSURE GRADIENT AND ABUNDANT LOW LEVEL MOISTURE WILL KEEP THE
THREAT OF PATCHY DENSE FOG IN OVER MUCH OF CENTRAL AND NORTH GEORGIA
THIS AFTERNOON AND TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND TONIGHT AS AN UPPER SHORT WAVE MOVES ALONG THE GULF
COAST...PROVIDING SOME LIFT AND INSTABILITY. STABILITY PARAMETERS
WILL REMAIN MARGINAL AND ANY THUNDERSTORMS THAT DEVELOP SHOULD
REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS ARE POSSIBLE FOR NORTH AND CENTRAL GEORGIA ON
TUESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 14, 3:07 PM EST, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
307 PM EST MON DEC 14 2009

GAZ090-091-102-103-142100-
307 PM EST MON DEC 14 2009

...SIGNIFICANT WEATHER ALERT FOR VERY HEAVY RAIN AND MINOR FLOODING
IN WEBSTER...STEWART...CHATTAHOOCHEE AND MARION COUNTIES UNTIL 400
PM EST...

AT 304 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS STEWART...CHATTAHOOCHEE AND
WESTERN MARION COUNTIES. RAINFALL AMOUNTS UP TO 1.5 INCHES HAS
ALREADY FALLEN SINCE 2 PM. ANOTHER AREA OF VERY HEAVY RAIN IS
EXPECTED TO MOVE IN FROM THE WEST THROUGH 400 PM EST.

ADDITIONAL RAINFALL AMOUNTS AROUND AN INCH CAN BE EXPECTED ACROSS
WEBSTER...STEWART...CHATTAHOOCHEE AND MARION COUNTIES THROUGH 4OO
PM...INCLUDING AREAS AROUND OMAHA...PROVIDENCE CANYON STATE
PARK...FLORENCE MARINA STATE PARK...LUMPKIN...WESTVILLE...FORT
BENNING...RICHLAND...CUSSETA AND SEMINOLE. DRIVERS SHOULD USE
CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. FLOODING OF
SMALL CREEKS AND STREAMS AS WELL AS POOR DRAINAGE AREAS IS ALSO
EXPECTED. IF YOU SEE WATER OVER THE ROAD...TURN AROUND AND DONT
DROWN.

IF YOU SEE SIGNIFICANT FLOODING...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
Special weather statement, Dec 14, 6:12 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EST MON DEC 14 2009

GAZ104-105-150000-
612 PM EST MON DEC 14 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
EASTERN SUMTER AND DOOLY COUNTIES UNTIL 700 PM EST...

AT 611 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER METHVINS...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS SUMTER AND
DOOLY COUNTIES THROUGH 700 PM EST. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE LAMAR...METHVINS...FLINT RIVER WMA...DRAYTON...LILLY...
RICHWOOD AND VIENNA.

SIGNIFICANT WEATHER ALERTS ARE ISSUED FOR WINDS UP TO 50 MPH...HAIL
LESS THAN THE SIZE OF PENNIES...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
Local storm report, Dec 14, 6:15 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EST MON DEC 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     AMERICUS                32.07N 84.23W
12/14/2009                   SUMTER             GA   LAW ENFORCEMENT

            TREE DOWN ON A HOUSE ON OGLETHORPE STREET WITH PEOPLE
            TRAPPED INSIDE. SEVERAL REPORTS OF FUNNEL CLOUDS.

&&

TDP

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 8:14 PM ESTFlash Flood WarningFFCCrisp6 hr
Dec 14, 10:13 PM ESTRiver Flood WarningFFCMontgomery, Telfair, Wheeler16 days
Dec 15, 1:09 AM ESTFlash Flood WarningFFCSumter6 hr
Dec 15, 1:40 AM ESTRiver Flood WarningFFCBleckley, Pulaski11 days
Dec 15, 1:40 AM ESTRiver Flood WarningFFCMontgomery, Treutlen, Wheeler20 days
Dec 15, 7:24 AM ESTFlash Flood WarningFFCSumter3 hr
Dec 15, 4:03 PM ESTRiver Flood WarningFFCPulaski35 hr
Dec 15, 4:03 PM ESTRiver Flood WarningFFCSumter9 hr

Nearby

Areal Flood Warnings in Georgia, 2009Every areal flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.